Hail, Pecos
- When
- October 18, 4:30 PM CST to 4:35 PM CST
- Where
- Pecos County, 10 mi N of Ft Stockton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.033, -102.867
Quarter size hail was reported on Farm to Market 1053.
Severe thunderstorms developing along a dryline produced large hail, damaging winds, and flash flooding across West Texas. The most significant damage was in the city of Odessa, where moderate wind damage was reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developing along a dryline produced large hail, damaging winds, and flash flooding across West Texas. The most significant damage was in the city of Odessa, where moderate wind damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 18, 1:05 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT FRI OCT 18 2002 COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR BELT IS JUST ABOUT TO MOVE E OF KMAF. W OF KMAF VISIBLE IMAGERY INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY FURTHER. WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (< -15C). COORD WITH SPC AND WATCH HAS BEEN ISSUED. AS UPPER LOW MOVES INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z. IN WAKE OF UPPER LOW SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON. COOLER BUT DRIER WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER. NO SIG CHANGES PLANNED TO EXTENDED. PRELIMS MAF 55/72/49/69 51- LSA 51/64/46/69 51- 6R6 56/74/53/71 31- MRF 44/72/41/66 3-0 CNM 49/71/46/72 4-0 .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1130 AM CDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TODAY AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND IN SOUTHEAST NEW MEXICO. THE THREAT FOR SEVERE STORMS WILL SHIFT EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS. ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON. .SATURDAY THROUGH THURSDAY... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. TECHNICAL DISCUSSION... PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF.
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080- 258-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT FRI OCT 18 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FRIDAY EVENING (700 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN... MIDLAND...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON...JEFF DAVIS...PECOS AND REEVES IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...FORT DAVIS... FORT STOCKTON...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...PINE SPRINGS... RANKIN...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 120 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
5 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported on Farm to Market 1053.
Quarter size hail was reported at the intersection of Highways 18 and 1776.
Severe thunderstorm winds blew down power lines and rolled two trailer houses. Damage extended from West Odessa to the city of Odessa.
Two and a half feet of water was reported over Highway 385 at 23rd Street.
Dime size hail was reported on the Ector/Midland County line.
Dime size hail was reported on the Ector/Midland County line.
Two high water rescues were conducted by the fire department in Odessa. These were the result of vehicles being stalled in high water at the intersections of 42nd and Dixie, and 8th and Pueblo. No injuries were reported.
Heavy street flooding was reported along Loop 250 and on Garfield Street in north Midland.
Spotters reported one foot of water over Highway 80 between Odessa and Mildand.
One to two feet of water was reported over Interstate 20 from near Midland International Airport to the Ector/Midland County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318671, 5318672, 5318673, 5318666, 5318674, 5318675, 5318668, 5318676, 5318669, 5318677, 5318667, 5318670.